13.03 Antipsychotics

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Overview

  1. Work on dopamine receptors to reduce psychotic symptoms

Nursing Points

General

  1. Typical antipsychotics for the positive symptoms of schizophrenia
  2. Atypical antipsychotics for the negative symptoms of schizophrenia

Assessment

  1. Caution with other CNS meds (i.e. barbiturates, benzodiazepines)
  2. Monitor for extrapyramidal side effects (EPS)
    1. Dystonia (sustained, repetitive muscle contractions, looks like tremors)
    2. Parkinsonism
    3. Akathisia (restless, constant movement)
    4. Tardive dyskinesia (lip-smacking, lip-puckering, excessive eye blinking, lip pursing, tongue movements)
  3. Adverse Effects
    1. Photosensitivity
    2. Agranulocytosis → decreased WBC → Risk for Infection / Sepsis
    3. Orthostatic hypotension
      1. Change positions slowly
      2. Fall precautions
    4. Possible Liver issues
      1. RUQ pain
      2. Jaundice
      3. Fever
      4. Malaise
    5. Neuroleptic Malignant Syndrome – adverse reaction to antipsychotic drugs
  4. Nursing Considerations
    1. Medication compliance
      1. Patients may hide pills in mouth – alternative option is liquid form
        1. Absorbed faster
        2. Protect from light
        3. Dilute with fruit juice if needed
    2. May turn urine pink or brown, educate patient to expect this so they are not alarmed
    3. Takes 1-6 weeks to be fully therapeutic
    4. Taper down when discontinuing, do not abruptly stop
  5. Neuroleptic Malignant Syndrome (NMS)
    1. Symptoms
      1. Fever
      2. AMS
      3. Muscle Rigidity
      4. Autonomic Dysfunction
    2. Nursing interventions
      1. Assess Patient
        1. Full set VS
        2. LOC
      2. Notify MD
        1. Most likely will D/C med
      3. Initiate seizure precautions
      4. Assess electrolyte levels; correct PRN
      5. IVF may be ordered
      6. Watch temp closely
        1. Cooling blanket
        2. Antipyretics

Transcript

Okay we’re going to talk about the most important points for antipsychotic medications.

Antipsychotic medications specifically work on dopamine receptors to help reduce psychotic symptoms. Remember that Dopamine plays a role in movement, it’s the reward and addiction hormone, and it plays a role in catecholamine synthesis. so you can imagine how elevated dopamine levels could cause a lot of excitable symptoms. There are two generic classes of antipsychotics typical and atypical. Typical antipsychotics are used for the positive symptoms – that’s hallucinations, delusions, bizarre behavior. Atypical antipsychotics are used for the negative symptoms – the loss of Interest, the lack of speaking, the decreased emotional range. Clients maybe on one or the other or both depending on their situation.

General precautions for antipsychotics is that we want to be cautious with other central nervous system depressants because of the duplicate effects. We don’t ever want it over sedate our patients with the CNS depressants. We also want to watch for extrapyramidal side effects or EPS. This is a common and significant adverse effect of antipsychotic medications and it’s one of the main reasons why compliance is such a big issue. EPS involves dystonia which is an issue with muscle tone. Parkinsonism and akathisia which causes Tremors in the inability to sit still. And tardive dyskinesia, which presents with lip-smacking or puckering, excessive eye blinking, lip piercing, or weird tongue movements like sticking their tongue in and out of their mouth repeatedly. If you notice new signs of eps in a client on an antipsychotic medication you must notify the provider. EPS is not always a reason to discontinue the medication, however it can progress two uncontrollable movements and it may be better for the client to switch medications.

So again medication compliance can be a struggle and clients who have to take antipsychotics, not just because of the side effects but remember that any client who has to take an antipsychotic is having some Disturbed thought processes. Clients will take a pill from you and put it under their tongue and never swallow it. So sometimes we’ll consider alternate routes for medications like liquids that are less easy for the client to hide or not take. It’s important to know and educate the patient that their urine might turn a pink or brown color because of this medication and that’s considered normal, it’s also important that they understand that it may take up to 6 weeks to be fully therapeutic so it might require adjuncts or alternatives medications or treatments in the meantime while we wait for this medication to be therapeutic. and of course we always want to taper down and not ever stop these medications abruptly if possible.

We also want to let you know about some of the other more common and serious adverse effects of antipsychotic medications. They may experience photosensitivity, which means they’re sensitive to light both through their eyes and their skin. Clients might also experience what’s called a granulocytosis. Let’s break down this word – osis means condition, a granulocyte is a white blood cell, and when we put a in front of something it means there is none. So agranulocytosis is a severe decrease white blood cell count which makes the patient at risk for infection and sepsis. We might also see orthostatic hypotension to make sure that the client is changing positions slowly and that we have them on Fall precautions. antipsychotics can also be hard on the liver so look for signs of liver issues like right upper quadrant pain, jaundice, fever, and malaise. And finally there’s something called neuroleptic malignant syndrome or nms which is a severe adverse reaction to antipsychotic drugs. This is a reason to stop an antipsychotic medication.

Essentially the patient’s nervous system kind of goes Haywire. They may have a severely high fever, altered mental status, muscle rigidity, and autonomic dysfunction. If you start to notice these things assess your patient and make sure that they’re safe, then notify the provider. You’ll want to initiate seizure precautions to keep them safe and you can anticipate the provider ordering electrolyte replacement and fluids to manage the effects of the NMS. We want to watch their temp closely and utilize things like cooling blankets and possibly antipyretics. But, remember that this is a neurogenic fever which means it is not related to any kind of infection, so the best thing to do is to fix the cause of the problem.

So remember that antipsychotics are used to manage psychotic symptoms by decreasing circulating dopamine. We have typical or atypical depending on whether we’re trying to address positive or negative symptoms. Make sure that you’re watching out for the two most significant adverse effects of antipsychotics, extrapyramidal symptoms and neuroleptic malignant syndrome. If you notice either one of these assess the patient and notify the provider. And of course we want to consider safety, which may include putting the client on fall risk precautions, watching for infection, and doing a self harm assessment since we know the meds could take a little bit of time before they’re therapeutic.

So, that’s it for antipsychotics. Make sure you check out all the resources attached to this lesson. Now, go out and be your best selves today. And, as always, happy nursing!!